Texas, 2019

High Wind in Texas, November 11 to 12, 2019

November 11 to 12, 2019 · NWS MAF · 1 event in 1 county or zone

Cold air funneling in behind a cold front brought strong northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air funneling in behind a cold front brought strong northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 11, 5:46 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 11, 5:46 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 AM CST Mon Nov 11 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...
Strong cold front will move through the terminals this morning
with prevailing MVFR/IFR ceilings developing quickly behind it.
North to northeast winds of 20 to 35 mph with higher gusts can
also be expected today. Ceilings should become VFR this evening
except at KFST. North winds will diminish tonight to 10 to 20 mph.

12

&&

.PREV DISCUSSION... /issued 335 AM CST Mon Nov 11 2019/

DISCUSSION...
Current observations show the cold front is approaching Lubbock
and will be entering our CWA within the next few hours. Much
colder temperatures and windy conditions will be felt immediately
behind the front with locations north of I-10 seeing a morning
high with temps falling steadily throughout the day. The Big Bend
will be the only place to see a little warming this morning before
the colder weather arrives. The biggest change in the models has
been a more southerly track to an upper level low near Baja
Mexico. This will cause the greatest precipitation chances and QPF
amounts to be associated with the frontal passage today, and not
with lift from the low tonight. That means most of the
precipitation will fall as rain today with lighter amounts of
freezing rain and sleet expected overnight, mainly in the Big
Bend. Any precip that falls after surface temps drop below
freezing will be either freezing rain, or less likely, sleet.
There is a very prominent layer of warm air near 700mb that will
prevent any chance for snowfall. Thankfully ice amounts appear
lower than were previously anticipated with up to only a few
hundredths of an inch now in the forecast.

A progressive upper pattern will quickly push the surface high to
the east allowing for a quick rebound in temperatures beginning on
Wednesday. A couple of weak fronts will make appearances on
Thursday and Sunday but will only be able to keep temperatures
near normal.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  20  47  28 /  20  10   0   0
Carlsbad                       56  25  47  29 /  20   0   0   0
Dryden                         63  32  52  33 /  60  50  10   0
Fort Stockton                  62  25  43  33 /  40  30   0   0
Guadalupe Pass                 54  20  40  31 /  30  10   0   0
Hobbs                          44  19  44  28 /  10   0   0   0
Marfa                          62  25  44  28 /  60  40  10   0
Midland Intl Airport           50  23  45  29 /  20  10   0   0
Odessa                         50  22  44  29 /  20  10   0   0
Wink                           54  24  46  27 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 11 AM this morning to 5 AM MST Tuesday
     for Guadalupe and Delaware Mountains.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for Andrews-Borden-Crane-Dawson-Ector-Gaines-Glasscock-
     Howard-Martin-Midland-Mitchell-Reagan-Scurry-Upton.

&&

10/12
Hazardous weather outlook, Nov 11, 3:13 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
313 AM CST Mon Nov 11 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
313 AM CST Mon Nov 11 2019 /213 AM MST Mon Nov 11 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today for the northern and eastern
Permian Basin of west Texas.

A High Wind Warning is in effect from late this morning through
tonight for the higher elevations of the Guadalupe and Delaware
mountains, especially Guadalupe Pass.

A mix of sleet and freezing rain could result in light ice
accumulations tonight mainly along and south of Interstate 10
including the Davis and Glass Mountains, Highway 90 between
Valentine to east of Marathon, and the Big Bend.

A widespread hard freeze is expected Tuesday morning, except
along the Rio Grande. Take action to protect pipes, pets, and
plants.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light ice accumulations are possible Tuesday morning in the
Big Bend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however local interest may
experience an increase in resource demand by Tuesday morning across
parts of the Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
November 11, 9:51 AM CST to November 12, 6:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865523.